Nebraska, 2020

Tornadoes and Hail in Nebraska, August 14, 2020

August 14, 2020 · NWS GID · 16 events in 4 counties and zones

Although it only impacted a small percentage of the 24-county South Central Nebraska area, the large and intense supercell storm that marched south-southwestward for over 90 miles through several eastern counties on this Friday afternoon/early evening was likely the local area's most noteworthy individual storm of the 2020 convective season. In addition to dropping three fairly brief EF-0…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
$15 million
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although it only impacted a small percentage of the 24-county South Central Nebraska area, the large and intense supercell storm that marched south-southwestward for over 90 miles through several eastern counties on this Friday afternoon/early evening was likely the local area's most noteworthy individual storm of the 2020 convective season. In addition to dropping three fairly brief EF-0 tornadoes in southeastern Hamilton and northeastern Clay counties, its main calling card was large hail, with several reports of golf ball to slightly larger than baseball size stones in Clay/Nuckolls counties, and smaller hail to around quarter size as far north as Osceola. Interestingly, damaging winds were not a major player, with no ground-truth gusts in excess of 50 MPH. Focusing on specific storm reports, and starting with the three EF-0 tornadoes, they all occurred between 5-6 p.m. CDT, touching down briefly along a roughly 15-mile long corridor from near Interstate 80 a few miles south of Hampton, down to the Saronville area. Per storm surveys, the first two tornadoes were each on the ground for roughly 2 miles. While the majority of minor damage was confined to crops and trees, a lean-to shed was destroyed and a pivot overturned. As for the hail, the largest reported was 3 diameter between Clay Center and Harvard, but towns including Sutton and Nelson endured stones to at least tennis ball size. Flooding was not much of an issue, as the storm was progressive enough to keep rainfall amounts largely under one inch.

Breaking down the meteorological background and event timing, this was actually a fairly conditional severe weather setup for South Central Nebraska, with various pros and cons for/against robust activity. In the mid-upper levels, the local area resided a fair distance south of a vigorous shortwave trough swinging across the Dakotas towards northern MN, resulting in fairly limited forcing aloft. Also working against convection (especially widespread severe) was a plume of warm mid level temperatures, with 700 millibar values of 12-14C providing a healthy cap. On the other hand, low-level forcing was seasonably-strong, as a well-defined cold front slid southeastward into the area during the afternoon. Ahead of this boundary, a significantly-unstable airmass awaited, featuring temperatures in the upper 80s-low 90s F/dewpoints upper 60s-mid 70s F, yielding formidable mixed-layer CAPE around 4000 J/kg. This extreme instability, in the presence of sufficient deep-layer wind shear around 35 knots, clearly fostered a mesoscale environment capable of stout convection. As for what actually transpired, the main show was preceded by a broken line of non-severe, likely elevated storms that passed primarily through counties south of Interstate 80 and east of Highway 281 between 12:30-3:30 p.m. CDT. About the time this innocuous early afternoon activity was departing the local area to the southeast, a broken line of true, surface-based storms got going along the front in northeast Nebraska, with the southwestern-most cell building down into the far northeast corner of South Central Nebraska (eastern Nance/northeast Merrick/northern Polk counties) between 3-4 p.m. CDT. Within an hour thereafter, this tail end Charlie storm rapidly grew into a full-blown supercell over Polk/northern York counties, producing its first marginally-severe hail reports. During the following two hours (5-7 p.m. CDT), the storm anchored itself firmly to the surface front, with new updraft generation along its western edge promoting more of a southwestward propagation and causing it to grow larger in both intensity/size, becoming more of a supercell cluster. It was during this time that the brief tornadoes occurred along the storm's far western flank, likely driven by pronounced low-level vorticity stretching along the surface front. While the sporadic tornado touchdowns were brief, the storm continued to be a prolific hail-producer as it gradually exited the local area out of Nuckolls County into northern Kansas between 7-8 p.m. CDT, ending all South Central Nebraska convection for the night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 14, 2:40 PM CST, 43 minutes earlier.

Area forecast discussion, Aug 14, 2:40 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
340 PM CDT Fri Aug 14 2020

.SHORT TERM...(This evening through Saturday)
Issued at 339 PM CDT Fri Aug 14 2020

Right now the main focus is the today and tonight period and the
frontal passage that may (or may not) produce some convection.

Currently, the frontal boundary is already starting to pass through
central portions of the area. A prefrontal trof that passed through
earlier has triggered a weak line of a few storms in the southeast
CWA and into Omaha's CWA. This gives me a little more confidence
that the front could produce a strong line of convection. However,
there is still some uncertainty here (even with it being in the
immediate short term), there is the very real possibility that there
will be a split in the convection over the CWA. This would most
likely be a NW-SE corridor right through the middle of our coverage
area. This would be an unfortunate outcome for areas that really
could use the rain.

Severe potential looks to be mainly a concern later as the afternoon
goes on and into the early evening hours. Large hail and damaging
winds would be the main concerns with the potential for ping pong
size hail and 60 mph wind gusts. Mid level lapse rates look rather
favorable for severe storms...if we can break the cap and poor low
level lapse rates. The prefrontal trof may have aided in eroding the
cap slightly which would then aid in the development of convection.
However, frontal lifting may still end up not being strong enough to
overcome the cap in a few places...but this will be very hit or miss
and nearly impossible to nail down. Convection should then clear out
promptly with the passage of the front to the south in the overnight
hours. The front is very clear and defined on current satellite and
obs, with totally clear skies behind the front.

Putting today's convective weather aside... Kept highs pretty
consistent with the previous forecast, with mild lows tonight in the
50s and 60s and more seasonable highs tomorrow in the lower to mid
80s. Winds behind the front switch around to being northerly, albeit
briefly until sfc high pressure slides through on Saturday
morning and brings back southerly winds. There is a very slight
chance of some precip across the southwest CWA tomorrow afternoon
and evening, but that is really only supported by the NAM and the
GFS.

.LONG TERM...(Saturday night through Friday)
Issued at 339 PM CDT Fri Aug 14 2020

We're looking at a fairly mundane forecast after today. Upper level
ridging amplifies over the western CONUS as the center of the upper
level high back tracks to the northwest. With this pronounced ridge
in the west and broad troughing in the east, we end up sandwiched
between the two. This will result in rather pronounced northerly and
north-northwesterly flow aloft for the Greater Plains area. This
pattern looks like it will stay put for at least the remainder of
the 7-day forecast period and possibly even further. Even though
this means we would be subjected to any ridge running short waves,
the likelihood looks slim at this point. The remainder of the
7-day period should be overwhelmingly dry with temperatures
slightly on the warm side, but not "hot". Highs will be mainly in
the mid to upper 80s with modest dewpoints in the 50s and 60s.
This period will feel more like typical August weather and should
be further on the comfortable side in terms of relative humidity.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1215 PM CDT Fri Aug 14 2020

The main concern this period is the frontal passage and any
associated convection. Models are still not in real good agreement
regarding convection potential, and that may be due to the fact
that we are fairly capped and lifting along the front may not be
strong enough to overcome the capping. So went with VCTS around
the frontal passage timing since a few storms will likely pop up
but should be fairly isolated in nature. The other important
aspect with the front is the potential for slightly breezy
northerly winds right behind the front, but should die down to
more light and variable overnight.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...Shawkey
LONG TERM...Shawkey
AVIATION...Shawkey
Hazardous weather outlook, Aug 14, 2:26 PM CST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
326 PM CDT Fri Aug 14 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
151200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
326 PM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

This afternoon into this evening, there is the potential for a
narrow band of isolated to scattered thunderstorms to develop
along an advancing cold front, and gradually move southeastward.
Even at this near time range, there is still some uncertainty
regarding whether there might only be a few isolated storms along
this front, or perhaps several. No matter how sparse or numerous
storms might be, the potential exists for some to become severe,
with the primary threats being hail up to around ping pong ball
size, and wind gusts to around 60 MPH. Although nearly the entire
outlook area is under at least a Marginal Risk of severe storms,
the primary area of concern is southeast of a line from Genoa, to
Grand Island to Beaver City Nebraska, and including north central
Kansas. The main time frame for possible severe storms is 3 to 11
PM.

By midnight, any lingering chances for storms should be confined
to north central Kansas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday into Sunday, there are intermittent, small chances for
thunderstorms mainly within southern and southwestern portions of
the outlook area. Severe storms are not currently anticipated.

Beyond Sunday, the only chance of thunderstorms in the current
seven-day forecast is Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this
evening,
if severe storms happen to develop along an advancing cold front.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Aug 14, 2:43 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Hastings NE
343 PM CDT Fri Aug 14 2020

NEZ041-048-049-142130-
Merrick NE-Nance NE-Polk NE-
343 PM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NANCE...NORTHEASTERN
MERRICK AND POLK COUNTIES UNTIL 430 PM CDT...

At 343 PM CDT, Doppler radar was tracking a strong thunderstorm over
Silver Creek, or 16 miles west of Columbus, moving southeast at 15
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stromsburg, Genoa, Osceola, Shelby, Clarks and Silver Creek.

LAT...LON 4105 9760 4105 9764 4131 9801 4150 9770
      4140 9770 4139 9760 4133 9760 4134 9757
      4136 9752 4137 9745 4139 9737 4125 9737
TIME...MOT...LOC 2043Z 303DEG 12KT 4136 9767

Heinlein

The radar

The Omaha radar (KOAX), 103 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

11 hail, 4 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Polk

When
August 14, 3:23 PM CST to 3:37 PM CST
Where
Polk County, 3 mi NW of Osceola to Osceola
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.211, -97.591

Tornado, Hamilton

When
August 14, 4:12 PM CST to 4:16 PM CST
Where
Hamilton County, 2.72 mi SE of Hampton to 4.28 mi SSE of Hampton
Rating
EF0
Path length
2.09 mi
Path width
30 yd
Property damage
$1,000
Crop damage
$25,000
Reported by
NWS Storm Survey
Coordinates
40.841, -97.865

Minor crop and tree damage occurred. Debris was found in nearby powerlines. An old lean-to shed was destroyed.

Tornado, Hamilton

When
August 14, 4:34 PM CST to 4:36 PM CST
Where
Hamilton County, 4.75 mi E of Stockham to 4.74 mi ESE of Stockham
Rating
EF0
Path length
0.75 mi
Path width
35 yd
Property damage
$30,000
Crop damage
$40,000
Reported by
NWS Storm Survey
Coordinates
40.709, -97.880

Crop damage and scouring occurred. The tornado started in Hamilton County and continued into Clay County.

Tornado, Clay

When
August 14, 4:36 PM CST to 4:40 PM CST
Where
Clay County, 6.21 mi ENE of Eldorado to 5.73 mi E of Eldorado
Rating
EF0
Path length
1.23 mi
Path width
35 yd
Property damage
$30,000
Crop damage
$40,000
Reported by
NWS Storm Survey
Coordinates
40.699, -97.884

A brief tornado continued from Hamilton County. Cedar tree damage occurred as the tornado crossed the county road into Clay County. A pivot was overturned and crop damage occurred into a converging pattern along the tornado path.

Hail, Clay

When
August 14, 4:50 PM CST to 4:52 PM CST
Where
Clay County, Sutton
Measured
2.75 in hail
Property damage
$1.0 million
Crop damage
$3.0 million
Reported by
Trained Spotter
Coordinates
40.600, -97.850

Hail ranging in size from half dollars to baseballs was reported in Sutton.

Hail, Clay

When
August 14, 4:52 PM CST
Where
Clay County, 3.92 mi WSW of Saronville
Measured
1.25 in hail
Reported by
Public
Coordinates
40.580, -98.000

Tornado, Clay

When
August 14, 4:53 PM CST to 4:54 PM CST
Where
Clay County, 1.02 mi SSE of Saronville to 1.13 mi SSE of Saronville
Rating
EF0
Path length
0.11 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
40.587, -97.921

A second brief tornado over Clay County was confirmed through video and was located about 1.5 miles southeast of Saronville. This tornado lasted no more than a minute and there was no reported damage.

Hail, Clay

When
August 14, 4:57 PM CST
Where
Clay County, 2 mi E of Clay Center
Measured
2.5 in hail
Property damage
$100,000
Crop damage
$2.0 million
Reported by
Trained Spotter
Coordinates
40.530, -98.012

Hail, Clay

When
August 14, 5:00 PM CST
Where
Clay County, 3 mi WSW of Clay Center
Measured
2.5 in hail
Property damage
$100,000
Crop damage
$2.0 million
Reported by
Social Media
Coordinates
40.513, -98.103

Hail, Clay

When
August 14, 5:10 PM CST to 5:15 PM CST
Where
Clay County, 6 mi E of Clay Center to 6 mi ESE of Clay Center
Measured
2.75 in hail
Property damage
$25,000
Crop damage
$1.0 million
Reported by
Social Media
Coordinates
40.530, -97.936

Hail ranging in size from golf balls to baseballs was reported along this path. A vehicle's windshield was cracked approximately 6 miles southeast of Clay Center.

Hail, Clay

When
August 14, 5:10 PM CST
Where
Clay County, 3 mi SE of Harvard
Measured
3 in hail
Reported by
Social Media
Coordinates
40.589, -98.060

Thunderstorm Wind, Clay

When
August 14, 5:15 PM CST
Where
Clay County, 6 mi E of Clay Center
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.530, -97.936

Wind gusts were estimated to be near 60 MPH.

Hail, Nuckolls

When
August 14, 5:35 PM CST
Where
Nuckolls County, 5.84 mi E of Lawrence
Measured
2 in hail
Property damage
$100,000
Crop damage
$3.0 million
Reported by
Social Media
Coordinates
40.290, -98.160

Hail, Nuckolls

When
August 14, 5:37 PM CST
Where
Nuckolls County, 6 mi NNE of Nelson
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$1.0 million
Reported by
Social Media
Coordinates
40.280, -98.026

Hail, Nuckolls

When
August 14, 5:49 PM CST to 6:00 PM CST
Where
Nuckolls County, 1 mi N of Nelson to Nelson
Measured
2.5 in hail
Property damage
$300,000
Crop damage
$3.0 million
Reported by
Emergency Manager
Coordinates
40.215, -98.070

Hail ranging in size from quarters to tennis balls was reported in and around Nelson.

Hail, Nuckolls

When
August 14, 6:30 PM CST
Where
Nuckolls County, Superior
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.030, -98.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyThe tornado archive for Nebraska, 2020Warnings in Nebraska, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909313, 901999, 913264, 902000, 909523, 909761, 913265, 909524, 917349, 913257, 913258, 913259, 909801, 917353, 909797, 913260.